Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Chicago, IL

May 29, 2006Grundy County, Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at May 29, 2006, 7:02 PM CDT for Grundy County, Livingston County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 7:02 PM CDT (00:02 UTC)
Expired
May 29, 2006, 10:00 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Grundy County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 67 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 300005
FFWLOT
ILC063-105-300300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
702 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  GRUNDY COUNTY IN NORTHEAST ILLINOIS

* UNTIL 1000 PM CDT

* AT 654 PM CDT...A TRAINED WEATHER SPOTTER REPORTED 6 INCHES OF 
  WATER COVERING SCULLY ROAD WEST OF DWIGHT ROAD...NORTH OF THE CITY 
  OF DWIGHT IN SOUTHERN GRUNDY COUNTY. RADAR ESTIMATES RAINFALL      
  AMOUNTS OF 2 INCHES IN THE PAST HOUR ACROSS FAR NORTHEAST          
  LIVINGSTON COUNTY AND FAR SOUTHERN GRUNDY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARDNER...
  DWIGHT...AND ODELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4099 8861 4092 8840 4110 8826 4121 8826
      4120 8858

$$
3 follow-up statements
000 
WGUS73 KLOT 300043
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
742 PM CDT MON MAY 29 2006

ILC063-105-300300-
LIVINGSTON IL-GRUNDY IL-
742 PM CDT MON MAY 29 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM CDT FOR SOUTHERN
GRUNDY AND NORTHEASTERN LIVINGSTON COUNTIES...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL AMOUNTS UP TO 3 INCHES JUST WEST OF ODELL IN NORTHEAST 
LIVINGSTON COUNTY. SIX TO TWELVE INCHES OF WATER WAS REPORTED 
COVERING ROADS 5 MILES WEST OF DWIGHT. ADDITIONAL RAINFALL WILL BE 
POSSIBLE ACROSS THE WARNING AREA THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARDNER... 
DWIGHT... AND ODELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4099 8861 4092 8840 4110 8826 4121 8826
      4120 8858

$$
000 
WGUS73 KLOT 300127
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
827 PM CDT MON MAY 29 2006

ILC063-105-300300-
LIVINGSTON IL-GRUNDY IL-
827 PM CDT MON MAY 29 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM CDT FOR SOUTHERN
GRUNDY AND NORTHEASTERN LIVINGSTON COUNTIES...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN AND CENTRAL 
LIVINGSTON COUNTY...AND WILL MOVE NORTHEAST ACROSS THE WARNED AREA 
BETWEEN 845 PM CDT AND 945 PM CDT. ADDITIONAL RAINFALL OF 1 TO 2 
INCHES IS POSSIBLE

RADAR ESTIMATES RAINFALL AMOUNTS UP TO 3 INCHES JUST WEST OF ODELL 
IN NORTHEAST LIVINGSTON COUNTY. SIX TO TWELVE INCHES OF WATER WAS 
REPORTED COVERING ROADS 5 MILES WEST OF DWIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARDNER... 
DWIGHT... AND ODELL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4099 8861 4092 8840 4110 8826 4121 8826
      4120 8858

$$
000 
WGUS73 KLOT 300300
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
959 PM CDT MON MAY 29 2006

ILC063-105-300310-
LIVINGSTON IL-GRUNDY IL-
959 PM CDT MON MAY 29 2006

...THE FLASH FLOOD WARNING FOR SOUTHERN GRUNDY EXPIRES AT 10 PM 
CDT...

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LIVINGSTON COUNTY HAS 
BEEN REPLACED WITH A FLOOD WARNING WHICH IS IN EFFECT UNTIL 545 AM 
CDT...

THE THREAT OF FLASH FLOODING HAS DIMINISHED AS HEAVY RAINS HAVE 
SUBSIDED. HOWEVER...THE GROUND IS SATURATED AND STANDING WATER IN 
LOW LYING AREAS WILL CONTINUE OVERNIGHT. ADDITIONAL RAINFALL 
OVERNIGHT MAY CAUSE ADDITIONAL FLOODING PROBLEMS.

LAT...LON 4099 8861 4092 8840 4110 8826 4121 8826
      4120 8858

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:20 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 29, 2:20 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT MON MAY 29 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
220 PM CDT

SOLAR POWER WITH A CONVECTIVE TEMP OF 86 HAS BEEN THE TRIGGER SO FAR
WITH THE LATEST SCATTERED SHOWER AND TSTM OUTBREAK. THE MOISTURE
POOL IS FAIRLY SHALLOW NOW BUT MODELS PROMISE TO INCREASE THE LAYER
BY TUESDAY. SO CAN EXPECT MORE EXTENSIVE CLOUD COVER BUT CAN ALSO
EXPECT A LOWER TRIGGER TEMP OF 78. CAPES ARE LOOKING MORE
THREATENING NOW THAN MODELED FOR TUESDAY OR WEDNESDAY. SAME GOES FOR
LI VALUES. HOWEVER MODELS ALSO DRIVING SEVERAL SHORT WAVES THIS WAY
TUESDAY AND WEDNESDAY...SUPPLYING THE NECESSARY TRIGGERS FOR LIFT.

THESE WAVES ARE JUST OUT AHEAD OF COLD FRONT SLIDING ACROSS THE
PLAINS NOW AND DROPPING DOWN THRU THE UPPER AND MID MS VLY ON
TUESDAY AND NEARLY STALLING ACROSS THE LAKES AND MID MS VLY
WEDNESDAY. DONT HAVE REAL GOOD SHEAR WITH ANY STORM OUTBREAK NEXT
TWO DAYS. FREEZING LVL IS UP TO 14K SO VILS SHOULD NOT BE UNLIKE NOW
WHERE WE ARE GETTING PROSPECTS FOR AROUND AN INCH HAIL FROM THE
ALGORITHM. BUT DOESNT APPEAR TO BE ANY MID LVL DRYING ON FCST
SOUNDINGS FOR DOWNDRAFTS TOMORROW. WILL START OFF WITH SCATTERED
TSTMS THIS EVENING THEN CHC OVERNIGHT...TO SCT TSTMS AGAIN TUESDAY.

WILL CONTINUE CHC TSTMS IN FCST INTO WEDNESDAY NIGHT WHEN FROPA SHUD
CUT OFF SFC SUPPORT. BUT UPR TROF NOT THRU UNTIL THURSDAY...SO RAIN
CHANCES MAY NOT ALTOGETHER DISAPPEAR. BUT WILL HAVE DRY AND MILD
CONDS FOR NOW INTO THE REST OF THE WEEK AND THRU THE WEEKEND WITH
HIGH PRESSURE BLDG OVER THE MIDWEST.

RLB

&&

.AVIATION...
100 PM CDT

FOR 18Z TAFS...CUMULUS CONGESTUS WITH BASES AROUND 4500-5000 KFT ARE
OVERSPREADING THE TERMINALS THIS AFTN. VERY ISOLD TSRA POPPING UP IN
RATHER UNSTABLE AIRMASS WITH VERY WEAK SHORTWAVE INDICATED IN MODELS
AND WATER VAPOR IMAGERY OVR CENT IL MOVING NE. WITH NO SIGNIFICANT
UPR LEVEL FORCING MECHANISM OR SFC BOUNDARIES...COVERAGE OF THUNDER
SHOULD BE RATHER LIMITED. THUNDER AND CU SHOULD DISSIPATE AROUND 02Z
WITH LOSS OF DIURAL HEATING. CONVECTION BUILDING OVR THE KC METRO
AREA WILL CONTINUE TO SEND CIRRUS ACROSS MO/IA AND INTO IL THROUGH
THE NIGHT AND INTO TOMORROW. HIGH BASES CU FIELD SHOULD BEGIN TO
THICKEN AGAIN AFT 14Z TUES...THOUGH IT APPEARS BETTER LIFT
ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY WILL HOLD OFF UNTIL AFT
18Z...SO NO MENTION OF PRECIP AT THIS POINT BEYOND THIS AFTN.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 29, 3:00 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT MON MAY 29 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-300930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-300930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
300 PM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 29, 5:28 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
528 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 S FOX LAKE HILLS      42.39N 88.12W
05/29/2006                   LAKE               IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. TREE UPROOTED...35 FEET TALL
            AND 16 INCHES IN DIAMETER.

&&

RBRUMER
Local storm report, May 29, 5:42 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
542 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GARDNER                 41.19N 88.31W
05/29/2006  E1.00 INCH       GRUNDY             IL   TRAINED SPOTTER

&&

RBRUMER
Local storm report, May 29, 5:44 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
544 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     GARDNER                 41.19N 88.31W
05/29/2006                   GRUNDY             IL   TRAINED SPOTTER

            POWER POLES DOWN

&&

RBRUMER
Local storm report, May 29, 5:45 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
545 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CHEBANSE                41.00N 87.91W
05/29/2006                   IROQUOIS           IL   TRAINED SPOTTER

            2 INCH TREE LIMBS DOWN.

&&

RBRUMER
Local storm report, May 29, 5:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
555 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     HOMEWOOD                41.56N 87.66W
05/29/2006  M60 MPH          COOK               IL   TRAINED SPOTTER

&&

RBRUMER
Local storm report, May 29, 6:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     FAIRBURY                40.75N 88.51W
05/29/2006                   LIVINGSTON         IL   TRAINED SPOTTER

            2 INCH LIMBS DOWN

&&

RBRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston67 min
May 29, 7:18 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee, Ogle42 min
May 29, 7:35 PM CDTFlash Flood WarningLOTIroquois4 hr
May 29, 7:55 PM CDTFlash Flood WarningLOTLaSalle50 min
May 29, 8:00 PM CDTSevere Thunderstorm WarningLOTLee45 min
May 30, 2:26 PM CDTSevere Thunderstorm WarningLOTCook33 min
May 30, 2:31 PM CDTSpecial Marine WarningLOT89 min
May 30, 3:40 PM CDTSpecial Marine WarningLOT65 min
May 30, 4:43 PM CDTSevere Thunderstorm WarningLOTLake47 min
May 30, 6:25 PM CDTFlash Flood WarningLOTBoone, Lake, McHenry, Winnebago3 hr

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.